Montana, 2012

High Wind in Montana, November 5 to 7, 2012

November 5 to 7, 2012 · NWS TFX · 3 events in 3 counties and zones

Gusty west winds developed along the Rocky Mountain Front and Blaine/Fergus counties causing difficult driving conditions for high-profile vehicles.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Gusty west winds developed along the Rocky Mountain Front and Blaine/Fergus counties causing difficult driving conditions for high-profile vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 5, 2:30 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 5, 2:30 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 AM MST MON NOV 5 2012

.DISCUSSION...
TODAY THROUGH WEDNESDAY...STRONG WESTERLY WINDS WILL CONTINUE ALONG
THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS THIS MORNING. WIND
GUSTS UP TO 55KTS ARE POSSIBLE THIS MORNING ALONG THE ROCKY MOUNTAIN
FRONT AND WILL CONTINUE HIGH WIND WARNING THROUGH 6PM MST. STRONG
DOWNSLOPE WINDS OVER THE PLAINS AND WARM SOUTHWESTERLY FLOW OVER
SOUTHWEST MONTANA WILL KEEP HIGH TEMPERATURES 15 TO 20 DEGREES ABOVE
SEASONAL AVERAGES. ONE OF THE FEATURES THAT IS PROMOTING STRONG
WINDS OVER THE ROCKY MOUNTAIN FRONT IS A WEAK UPPER-LEVEL SHORTWAVE
AND ASSOCIATED SURFACE COLD FRONT THAT WILL PUSH INTO AREAS ALONG
THE HI-LINE TODAY. THERE MAY BE A FEW LIGHT SHOWERS WITH THIS FRONT
SO HAVE INCREASED POPS TO SLIGHT CHANCE FOR AREAS ALONG AND NORTH OF
HIGHWAY 2. IN RESPONSE TO THE FRONTAL PASSAGE...OVERNIGHT LOW
TEMPERATURES WILL BE FEW DEGREES COOLER ALONG THE HI-LINE WHILE MILD
CONDITIONS CAN BE EXPECTED ELSEWHERE. AN UPPER-LEVEL RIDGE WILL
BUILD INTO THE NORTHERN ROCKIES TUESDAY WITH LIGHTER WINDS AND
UNSEASONABLY MILD TEMPERATURES ANTICIPATED. ON TUESDAY
AFTERNOON...ANOTHER UPPER-LEVEL SHORTWAVE WILL HELP TO FLATTEN
THE RIDGE AND BRING ANOTHER CHANCE OF SHOWERS TO AREAS ALONG THE
HI-LINE...THOUGH MODELS DIFFER ON HOW FAR SOUTH PRECIPITATION WILL
OCCUR. THIS SHORTWAVE WILL BECOME MORE AMPLIFIED TUESDAY NIGHT AS
PACIFIC MOISTURE INCREASES AND ANOTHER STRONGER TROUGH OF LOW
PRESSURE BEGINS TO MOVE INTO THE PACIFIC NORTHWEST. PRECIPITATION
CHANCES WILL INCREASE INTO CENTRAL AND SOUTHWEST MONTANA ON
WEDNESDAY AS THE FIRST PUSH OF COOLER AIR ASSOCIATED WITH THE
STRONGER AND MUCH COLDER TROUGH BEGINS TO MOVE INTO THE FORECAST
AREA. MLV

WEDNESDAY NIGHT THROUGH MONDAY..MEDIUM RANGE PERIOD STARTS OUT WITH
A SIGNIFICANT CHANGE IN THE WEATHER AS A CANADIAN COLD FRONT PUSHES
SOUTH THROUGH MONTANA WEDNESDAY NIGHT AND THURSDAY. AN UPPER LEVEL
TROUGH ALONG THE WEST COAST WILL BRING A VERY MOIST SOUTHWEST FLOW
ALOFT WHICH WILL OVER-RUN A COLD CANADIAN AIRMASS BUILDING OVER THE
TREASURE STATE IN THE WAKE OF THE FRONT. WIDESPREAD PRECIPITATION
DEVELOPS ACROSS MONTANA WITH RAIN CHANGING OVER TO SNOW FROM NORTH
TO SOUTH AS THE COLD AIRMASS DEEPENS ACROSS THE REGION. SNOW IS
EXPECTED TO CONTINUE ACROSS THE ENTIRE STATE THURSDAY NIGHT AND
FRIDAY WITH ADDITIONAL COLD AIR BEING PUMPED IN FROM THE NORTH.
MODELS HAVE BEEN IN INCREDIBLY GOOD AGREEMENT WITH THIS STORM SYSTEM
SINCE LAST WEEK SO FEEL CONFIDENT THAT THIS WILL BE A VERY
SIGNIFICANT AUTUMN STORM SYSTEM WITH WIDESPREAD ACCUMULATING SNOWS
REQUIRING HIGHLIGHTS ACROSS A WIDE PORTION OF MY FORECAST AREA. AS A
RESULT I HAVE INCREASED POPS TO GREATER THAN 80 PERCENT FOR MUCH OF
MY FORECAST AREA FOR THE THURSDAY NIGHT AND FRIDAY TIME FRAME.
MODELS SUGGEST THAT THE UPPER TROUGH WILL MOVE SLOWLY EAST FRIDAY
NIGHT AND SATURDAY WITH PRECIPITATION TAPERING OFF FROM WEST TO
EAST. MODELS SOLUTIONS DIVERGE A BIT BY SUNDAY WITH THE GFS
SUGGESTING THAT THE COLD AIR WILL MOVE EAST WITH A RETURN TO
WESTERLY WINDS WARMING THE FORECAST AREA WHILE THE ECMWF DOES NOT
BEGIN TO SHOW ANY SIGNIFICANT WARMING UNTIL MONDAY. HAVE OPTED TO
LEAN MORE TOWARD THE ECMWF FORECAST WHICH APPEARS MORE REASONABLE IN
KEEPING THE COLD AIR IN PLACE FOR ANOTHER DAY. MPJ

&&

.AVIATION...
UPDATED 0530Z.
CURRENT SATELLITE IMAGERY SHOWS EXTENSIVE SHIELD OF MID- AND
HIGH-LEVEL CLOUD COVER OVER ALMOST ALL OF CENTRAL/SOUTHWEST MT. MOST
OF THE CEILINGS ARE ABOVE FL120 EXCEPT VCNTY KHLN/KBZN WHERE LOWER
CLOUD DECKS (FL050-070) FROM EARLIER THIS AFTN HAVE PERSISTED INTO
THIS EVE.  ALL THE CLOUDS ARE ASSOCIATED WITH AN UPPER LEVEL TROUGH
CROSSING THROUGH THE NORTHERN FLANK OF A BROAD HIGH PRESSURE RIDGE
THAT EXTENDS FROM OFF THE CALIFORNIA COAST INTO CENTRAL ALBERTA AND
SASKATCHEWAN.  LITTLE IF ANY PRECIPITATION IS EXPECTED AS THE TROUGH
MOVES THRU CENTRAL/SOUTHWEST MT. THE INCREASING PRESSURE GRADIENT
CAUSED BY THE TROUGH CRESTING THE RIDGE AXIS IS ALREADY BRINGING
INCREASED WINDS ALONG THE ROCKY MTN FRONT THIS EVE AND THE GUSTY
WINDS WILL SPREAD EAST/SOUTHEAST INTO THE CENTRAL MT PLAINS
OVERNIGHT AND TOMORROW MORNING.  WIDESPREAD GUSTS OF 25 TO 35 KTS
EXPECTED EAST/NORTH OF A KCTB-KGTF-KLWT LINE WITH GUSTS OF 40 TO 50
KNOTS VCNTY AND WEST OF KCTB.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  66  40  63  45 /  10  10  10  10
CTB  64  32  56  40 /  20  10  20  20
HLN  65  42  66  42 /  10  10  10  10
BZN  65  37  67  36 /  10  10  10   0
WEY  52  26  52  26 /  10  10  10   0
DLN  64  37  65  37 /  10  10  10  10
HVR  64  32  52  36 /  20  10  10  20
LWT  63  36  59  40 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 5, 3:07 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 AM MST MON NOV 5 2012

MTZ009-048-061100-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
307 AM MST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST TODAY. WEST
WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. LOCALLY
HIGHER GUSTS TO 70 MPH THROUGH FAVORED MOUNTAIN PASSES AND CANYONS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PATTERN CHANGE DURING THE LATTER HALF OF THIS WEEK WILL BRING
MUCH COLDER AND WETTER CONDITIONS TO THE AREA. SIGNIFICANT
SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-061100-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
307 AM MST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PATTERN CHANGE DURING THE LATTER HALF OF THIS WEEK WILL BRING
MUCH COLDER AND WETTER CONDITIONS TO THE AREA. SIGNIFICANT
SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 5, 4:31 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways

Two Medicine Bridge DOT measures 76 mph wind gust. Sustained winds 55 mph.

High Wind, Blaine

When
November 5, 1:18 PM MST
Where
Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Fort Belknap RAWS measures 60 mph wind gust.

High Wind, Southern Rocky Mountain Front

When
November 7, 4:55 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Theodore Roosevelt Memorial Ranch 17 miles west of Pendroy measures 70 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418421, 418423, 418420.